Article Text

PDF
Drug induced myopathies
  1. F L Mastaglia
  1. Correspondence to:
 F L Mastaglia, Director, Centre for Neuromuscular and Neurological Disorders, Australian Neuromuscular Research Institute, Queen Elizabeth II Medical Centre, Nedlands, Western Australia;
 flmast{at}cyllene.uwa.edu.au

Statistics from Altmetric.com

Iatrogenic disorders are an important cause of morbidity, mortality, and admission to hospital. Although drug induced myopathies may be individually uncommon, they are nevertheless an important group of disorders that must be considered when evaluating any patient presenting with muscular symptoms. Their importance lies in the fact that unlike many other neuromuscular disorders they are potentially reversible once the offending agent is withdrawn, whereas failure to recognise their iatrogenic nature will result in unnecessary morbidity and, in some instances, even a fatal outcome.

A variety of drugs used in different branches of medicine are potentially myotoxic (table 1), or can cause muscle weakness and fatigue through an effect on neuromuscular transmission or peripheral nerve function.1,2 Some drugs such as the glucocorticoids have a predictable dose related effect and will induce myopathic weakness in any individual treated with sufficiently large doses for long enough. On the other hand, in the case of drugs such as the statins, myopathy only develops in a relatively small proportion of individuals suggesting that there is an idiosyncratic vulnerability, the nature of which is poorly understood. While the potential for glucocorticoids, statins, and a number of other therapeutic agents to cause myopathy is well established, in the case of some of the other drugs that have been implicated in case reports the evidence is more tenuous and an aetiological link remains unproven.

View this table:
TABLE 1

Drugs that may cause myopathy

WHEN TO THINK OF A DRUG INDUCED MYOPATHY

Drugs can induce various pathological types of myopathy and the resulting clinical manifestations are equally variable, ranging from mild myalgia or muscle cramps to profound generalised muscle weakness which may be accompanied by myoglobinuria and acute renal failure in patients with severe rhabdomyolysis (table 2). Any drug is a potential suspect. A detailed drug history should therefore be obtained in all patients with such symptoms and …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.